Alert archive / California / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 7, NWS Sacramento, CA

August 11, 2014Shasta County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Aug 11, 2014, 2:17 PM PDT for Shasta County, California. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2014, 2:17 PM PDT (21:17 UTC)
Expired
Aug 11, 2014, 3:00 PM PDT
In force
43 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

County Shasta County, CA

The radar

The Beale AFB radar (KBBX), 147 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 2:30 PM PDTHAIL 15 Sse Cassel, CAA TRAINED SPOTTER REPORTED QUARTER-SIZE HAIL NEAR BURNEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2014-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2014-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2730 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

920 
WUUS56 KSTO 112117
SVRSTO
CAC089-112200-
/O.NEW.KSTO.SV.W.0007.140811T2117Z-140811T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
217 PM PDT MON AUG 11 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 300 PM PDT

* AT 212 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17
  MILES SOUTHEAST OF CASSEL...OR 28 MILES SOUTH OF NUBIEBER...AND
  MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES EAST OF CASSEL BY 300 PM PDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND POTENTIALLY DAMAGING WINDS...FREQUENT CLOUD
TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! WHEN THUNDER ROARS...GO INDOORS.

&&

LAT...LON 4067 12133 4072 12154 4100 12155 4099 12133
TIME...MOT...LOC 2117Z 175DEG 14KT 4073 12138

$$

SHOEMAKER
1 follow-up statement
711 
WWUS56 KSTO 112137
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
237 PM PDT MON AUG 11 2014

CAC089-112200-
/O.CON.KSTO.SV.W.0007.000000T0000Z-140811T2200Z/
SHASTA CA-
237 PM PDT MON AUG 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT
FOR EAST CENTRAL SHASTA COUNTY...

AT 230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 7 MILES SOUTHEAST OF BURNEY MOVING NORTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CASSEL BY 255 PM PDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND POTENTIALLY DAMAGING WINDS...FREQUENT CLOUD
TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! WHEN THUNDER ROARS...GO INDOORS.

&&

LAT...LON 4067 12133 4072 12154 4100 12155 4099 12133
TIME...MOT...LOC 2135Z 143DEG 12KT 4084 12152

$$

CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 10:26 AM PDT, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 11, 10:26 AM PDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
1026 AM PDT Mon Aug 11 2014

.Synopsis...
Thunderstorms are possible over the mountains today, and
potentially more widespread thunderstorms later today into early
Tuesday including valley locations. Temperatures to remain near
normal through the week.

&&

.Discussion...

Increasing mid-level moisture evident on preciptable water
satellite this morning with alto-cumulus increasing over the area.
Isolated showers have already developed over the Sierra and this
is where the afternoon focus will be...along with Shasta county.
Have expanded slight thunderstorm chances westward over the
eastern San Joaquin valley for this afternoon and increased
overnight/Tuesday morning valley pops area-wide.

.Previous Discussion...
The closed low off the coast has retrograded slightly over the
past 24 hours and is now centered about 225 mi W of KSFO. NorCal
is presently between waves with some lighter showers exiting NE
CA while lots of thunderstorm activity has recently broken out
with the next wave moving from the southern Sierra up into NV.
Temperatures early this morning are running a few degrees milder
than 24 hours ago and generally range from the 60s into the lower
70s except for mid to upper 40s in some of the cooler mountain
valleys.

Still looking like thunderstorms will increase over the northern
Sierra and northern mountains today and then potentially spread
into the northern Sacramento Valley late in the day. A better
chance for more widespread deep convection is expected tonight and
early Tuesday as the offshore low opens-up and moves inland. The
forecast track has been trending a little further to the north
with recent model runs which now take it north of I-80, so the
main thunderstorm threat for the Central Valley will be north of
Sacramento.

Initial system moves quickly east by midday Tuesday taking
remaining moisture/instability with it as the next one approaches
from the Gulf of Alaska. A little cooler and breezier conditions
can be expected across NorCal Wednesday as this system passes to
our north, but it's looking like precip chances will remain up
near the OR border.

Dry and milder weather returns for the remainder of the week with
temperatures forecast to be around normal for mid-August.

&&

.Extended Discussion (Friday through Monday)

Medium range models showing upper low slowly moving through the
PacNW Wednesday/Thursday with associated troughing extending
southward into NorCal. Main impact for the CWA will be some
synoptic cooling with high temperatures 5 to 10 degrees below
normal. Models in better agreement with keeping weak zonal flow
over the area Friday then increasing upper troughing through the
weekend. Pattern suggests dry weather with temperatures warming
slightly Friday, but continued slightly below normal through the
weekend.

&&

.Aviation...

General VFR conditions expected at TAF sites for next 24 hrs.
However, an upper low near the Central CA coastline will bring a
chance of showers/thunderstorms this afternoon into Tuesday.
Periods of MVFR/IFR conditions likely to occur in
showers/thunderstorms. Also, expect localized MVFR/IFR due to
smoke and haze near wildfires. Surface winds in the valley will
generally be 5-10 kts. South to Southeasterly flow over ridge tops
at 25 kts. JBB

&&

.STO Watches/Warnings/Advisories...
red flag warning until 11 am pdt tuesday burney basin / eastern
shasta county...motherlode...mountains southwestern shasta
county to northern lake county...northeast foothills/sacramento
valley...shasta lake area / northern shasta county...west slope
northern sierra nevada...western plumas county/lassen park.

fire weather watch from 5 pm pdt this afternoon through tuesday
morning carquinez strait and delta...central sacramento valley...
clear lake/southern lake county...mountains southwestern shasta
county to northern lake county...northern sacramento valley...
northern san joaquin valley...southern sacramento valley.

&&

In the hours before

Local storm report, Aug 11, 1:36 PM PDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
136 PM PDT MON AUG 11 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             9 NW OLD STATION        40.75N 121.56W
08/10/2014  M1.00 INCH       SHASTA             CA   FIRE DEPT/RESCUE

            QUARTER-SIZE HAIL WAS REPORTED ON THE SE
            FLANK OF THE EILER FIRE YESTERDAY AT 2:30PM.

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Local storm report, Aug 11, 1:37 PM PDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
137 PM PDT MON AUG 11 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             6 SE BURNEY             40.83N 121.58W
08/11/2014  E0.50 INCH       SHASTA             CA   FIRE DEPT/RESCUE

            SLIGHTLY LARGER THAN PEA-SIZE HAIL WAS
            REPORTED ON THE NE FLANK OF THE EILER FIRE.

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Special weather statement, Aug 11, 2:02 PM PDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
202 PM PDT MON AUG 11 2014

CAZ013-014-066-068-112145-
BURNEY BASIN / EASTERN SHASTA COUNTY CA-NORTHEAST
FOOTHILLS/SACRAMENTO VALLEY CA-SHASTA LAKE AREA / NORTHERN SHASTA
COUNTY CA-WESTERN PLUMAS COUNTY/LASSEN PARK CA-
202 PM PDT MON AUG 11 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA

UNTIL 245 PM PDT

AT 200 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF HILLCREST..MOVING NORTHWEST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   HILLCREST... MONTGOMERY CREEK AND  ROUND MOUNTAIN...
   BIG BEND...

LAT...LON 4104 12196 4096 12156 4082 12158 4077 12167
      4076 12202
TIME...MOT...LOC 2102Z 114DEG 20KT 4087 12179

SHOEMAKER
Local storm report, Aug 11, 2:03 PM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
203 PM PDT MON AUG 11 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             1 SSE BURNEY            40.87N 121.66W
08/11/2014  M0.25 INCH       SHASTA             CA   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED PEA SIZE HAIL IN
            BURNEY.

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Local storm report, Aug 11, 2:07 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
207 PM PDT MON AUG 11 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             1 SSE BURNEY            40.87N 121.66W
08/11/2014  M1.00 INCH       SHASTA             CA   TRAINED SPOTTER

            TRAINED SPOTTER HAS REPORTED QUARTER-SIZE
            HAIL IN BURNEY.

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Local storm report, Aug 11, 2:08 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
208 PM PDT MON AUG 11 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             1 ESE BURNEY            40.88N 121.65W
08/11/2014  M0.75 INCH       SHASTA             CA   TRAINED SPOTTER

            TRAINED SPOTTER IN BURNEY HAS REPORTED
            PENNY-SIZE HAIL.

&&

NWS SACRAMENTO CA
IRIS SYSTEM

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:37 AM PDTSpecial Weather StatementSTOEl Dorado, Nevada, Placer53 min
Aug 11, 12:33 PM PDTSpecial Weather StatementSTONevada42 min
Aug 11, 12:45 PM PDTSpecial Weather StatementSTO45 min
Aug 11, 1:15 PM PDTSpecial Weather StatementSTOSierra45 min
Aug 11, 2:02 PM PDTSpecial Weather StatementSTOShasta43 min
Aug 11, 2:07 PM PDTSevere Thunderstorm WarningSTOShasta53 min
Aug 11, 2:59 PM PDTSevere Thunderstorm WarningSTOShasta46 min
Aug 11, 3:53 PM PDTSevere Thunderstorm WarningSTOSierra39 min
Aug 11, 4:44 PM PDTSevere Thunderstorm WarningSTONevada, Placer, Sierra61 min

Nearby

Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.